Discussions that mention vicodin

Addiction & Recovery board


Hi everyone,

I need to ask some of you for your help and insight because I am new to this. I am not the person who is addicted, I am the girlfriend of the person who is. My boyfriend of 5 months just trusted me last month with this secret of his that he’s been hiding for over 3 years now. He’s addicted to vicodin. He’s never told ANYONE. I felt honored and wonderful that he felt comfortable enough to tell me and trust me with it, and I am determined to do anything I need to do to help him. Well, his doctor put him on something to help with the withdrawal symptoms (I don’t know the name of it). It’s been a month now, and he’s been acting so differently toward me, and I just want to know from some of you who have experience with this what I should expect. In the beginning I was very secure in our relationship and how he felt about me. We talked about things like moving away together, getting married, etc. Just a few weeks ago he asked if I would go look at houses with him. Last weekend he dug up a big piece of his nice backyard grass and put topsoil down just so I could have a garden because he knew I always wanted one. Well, One question I have is do these meds affect your libido? Because he hasn’t been into doing anything for over a month (about the time since all this started). Also, this past weekend he started acting very strange. He said to me there’s no surprise in our relationship, it’s expected that we hang out, we went to fast, and we should both have space to “refresh” our relationship. These don’t sound like things someone would say who just asked me to look at houses and just made me a garden and gave me a key to his house. Very weird. I asked him if there’s someone else involved, or if he wants to break up or see other people, and all he keeps saying is the same thing: “no! honey, I love you! You’re my girlfriend!” I might also add that he owns his own business and is trying to work and stay afloat while trying to kick his addiction. I know this is tough on him, and I’m willing to do what I have to to help him, but like I said, I have no experience when it comes to this, so could someone who’s been there please help. I know when he met me he was hooked on the vicodin, but could he change so drastically that he be a COMPLETELY different person and not want to be in this anymore at all?? What do I do? He says nothing is wrong and we just need space but it just seems weird and contradictory, that’s all…
I could probably be more helpful if I knew what the Doc gave him to help him off the vicodin, and if he is in fact off of it. I too have my own business, a very loving and understanding wife. I am off opiate a little over a month now, I am still having trouble putting the "pieces" in order, everyday I am struggling with this new clean life, I am little more easily stressed out, I am still a little unsure of myself, I feel uneasy at times, but I gain strength from the fact that I have beaten away a very powerful demon, and that God is good.......I still feel like a need time to sort a whole host of things out.....but slowly but surely, I'm doing it.......did I help shed any light on you and your bfs situation?.......let me know.....JT
Oh Jacki, sweetheart...I feel so bad for you.

You've received some really great insight so far from the other members of this forum and I just wanted to add my perspective as well.

This weekend I witnessed a similar situation with my 18 year old son and a girl that he apparently "loved". He met her when he was high on Ecstasy, he led her to believe he loved her, and when he came down from the drugs, he looked at her and thought, "what am I doing?"

This was a lovely, lovely attractive girl of about 17, I think and she was obviously enamoured with him. She stayed with him the weekend, but when he started to get calls and respond to other girls, she realized that his particular "love" for her, was as a result of the high he was on from the "E" and not his true feelings. Actually, he still can't have any true feelings for anyone right now, because he is so confused about himself. His drug induced "trip" also lasted about 3 years. He's not even sure of who he is himself, let alone how he could feel for someone else. He admitted this to me after this girl left...I felt sorry for him and for her. :(

Having said that, my son is just a kid of 18...so it doesn't mean that your boyfriend is in the same boat at all. This could just be a scary period for your boyfriend, because now he is examining ALL his feelings in the light of day, without the haze of the Vicodin. From what I saw with my son, it's a really, really tough ride. First he had to get over the physical withdrawls, then he had to face the even tougher emotional stuff...the stuff that makes one cry at movies or at the sight of something sad. My son's emotions were on the "edge" all the time...and still are to some degree.

You sound like a wonderful lady who is very much in love and would be willing to go to all lengths for this man, and that is a VERY good thing. :) At the same time, please don't forget about your own feelings and your own needs. You can only help him if you feel good about yourself. You need to keep yourself in a good strong place, too, and treat yourself kindly. :) His withdrawl on a romantic/sexual level could just be because he is so exhausted from fighting his own internal demons. I agree with the others that it's so early in the game to tell...but how wonderful that he wants to cuddle up with you and relax and watch movies. He obviously feels comfy with you and trusts you so much. THAT is a very good start!

Don't give up, hon. Time, time, time...that's all I can say. Let him talk, listen as much as you can...let him find himself again.

God bless and my thoughts and prayers go out to both of you.

Nellie
Hi Jackie,

I have been on the Suboxone program for 2 years after a very long battle with Norcos (a very strong vicodin w/less acetomenophin). Anyway, it took me about that long to feel like I was getting somewhat back to normal. I want to let you know that trying to kick this suboxone is as hard or harder b/c of the way the drug attaches itself to the receptors in the brain. Not to mention that I have been taking it for soooo long! Anyway, I think that Suboxone saved my life as I had no cravings for the opiates when I am on the Suboxone. But I will tell you this, trading one opiate for another is not the answer b/c he has to withdraw from that as well. I wish it were easier to explain but until you actually experience it, you will not know the horrible feelings you go through. Eventually, he will be back to normal but give it some time. I know everything will work out for you and your b.f.! Take care!!
That's weird. He said he always felt like he needed the vicodin just to function and get through the day. Right now he's starting to wean off the subs. I'm just worried because we met while he was "under the influence", and what if he comes off everything and his feelings change? I'm hearing alot of people say I should stick by him because after all is said and done he will remember the one person who was there and it will make us stronger, but I also dont want to get hurt either. What a crappy position to be in on both ends.
Hi Jackie,

I have been addicted to the Vicodin for several years. I quit, many times, but always relapsed, that is, until I took the sub. It allowed me to live without my addictive behavior which had become deeply ingrained in me. It has been almost two years. I have only been taking approx. 3mgs. per day for the last year. A couple of months ago I decided to go off of it. Only because of the cost. I tried quitting at 2 mgs. but felt horrible after a couple days. The doc. said to wean down every few days or so, smaller and smaller amounts. I am now down to a very small little crumb. I think it is about .1mgs. I do scrape a little piece off of a 2mg tablet. I have had no problems going down to this small amount. But I am going to keep weaning until there is nothing left. If I feel any discomfort I will go back up to the previous dose for a few days. Sub. has saved my life and my family. I now, after over a yr. have absolutely no desire to ever take a pain pill again. It is too wonderful to enjoy life and not be chasing that high. Have your boyfriend try whatever weaning program he feels comfortable with and if he feels w'd's, he can go back up for a little while. I don't believe in having to suffer. My analogy is that I also used an epidural during the delivery of my daughter. I know some people say that is not the "natural way of birth", but it allowed me to be totally awake and aware with little pain and able to enjoy and remember every moment of the birth. Well, that is how I feel about getting off the drugs. I tried suffering with C.T. and for me the way was to use the sub. to break my bad, bad habits and get off of it when I no longer need to protect myself from relapsing. You are very supportive, keep it up, does he have any therapist or anything? I found this very useful as I learned why I was addicted and why I no longer have that need in my life. With sub you are able to really think things through.
Don't be afraid you will lose him because, or when. he feels truly "clean". Even though he was under the influence, I'm sure there were many times that you saw the real "him" and that is who you love. Now, he can really love you back without that "drug cloud" over him. Just continue to be there for him and encourage him to take a look at these boards and perhaps write an entry. We are all here for you. If he has any questions about the sub. I will try and answer them. ( - removed - please read and follow the posting rules - )

Hugs to both of you,
emily's mom :wave: